Ordered Sets pp 171-211 | Cite as

Dimension Theory for Ordered Sets

  • David Kelly
  • William T. TrotterJr.
Part of the NATO Advanced Study Institutes Series book series (ASIC, volume 83)


In 1930, E. Szpilrajn proved that any order relation on a set X can be extended to a linear order on X. It also follows that any order relation is the intersection of its linear extensions. B. Dushnik and E.W. Miller later defined the dimension of an ordered set P = 〈X;≤〉 to be the minimum number of linear extensions whose intersection is the ordering ≤.

For a cardinal m, \({\underset{\raise0.3em\hbox{$\smash{\scriptscriptstyle\thicksim}$}}{2} ^m}\) denotes the subsets of m, ordered by inclusion. As the notation indicates, \({\underset{\raise0.3em\hbox{$\smash{\scriptscriptstyle\thicksim}$}}{2} ^m}\) is a product of 2-element chains (linearly ordered sets). Any poset 〈X;≤〉 with ∣x∣ ≤ m can be embedded in \({\underset{\raise0.3em\hbox{$\smash{\scriptscriptstyle\thicksim}$}}{2} ^m}\). O. Ore proved that the dimension of a poset P is the least number of chains whose product contains P as a subposet. He also showed that the product of m nontrivial chains has dimension m. In particular, \({\underset{\raise0.3em\hbox{$\smash{\scriptscriptstyle\thicksim}$}}{2} ^m}\) has dimension m, a result of H. Komm. Thus, every cardinal is the dimension of some poset.

It is usually very difficult to calculate the dimension of any “standard” poset. However, dimension can be related to other parameters of a poset. For example, the dimension of a finite poset does not exceed the size of any maximal antichain. Also, T. Hiraguchi showed that any poset of dimension d ≥ 3 has at least 2d elements. Moreover, any integer ≥ 2d is the size of some poset of dimension d.

Let d be a positive integer. A poset is d-irreducible if it has dimension d and removal of any element lowers its dimension. Any poset whose dimension is at least d contains a d-irreducible subposet. Although there is only one 2-irreducible poset, there are infinitely many d-irreducible posets whenever d ≥ 3. The set of all 3-irreducible posets was independently determined by D. Kelly and W.T. Trotter, Jr. and J.I. Moore, Jr. There is a 3-irreducible poset of any size n not excluded by Hiraguchi; i.e., for any n ≥ 6. However, R.J. Kimble, Jr. has shown that a d-irreducible poset cannot have size 2d + 1 when d ≥ 4. If d ≥ 4 and n ≥ 2d but n ≠ 2d + 1, then there is a d-irreducible poset of size n.

A finite poset is planar if its diagram can be drawn in the plane without any crossing of lines. Planar posets have arbitrary finite dimension. However, K.A. Baker showed that a finite lattice is planar exactly when its dimension does not exceed 2. He also showed that the completion of a poset is a lattice that has the same dimension as the poset. Baker’s results and three papers of D. Kelly and I. Rival were used to obtain the list of 3-irreducible posets.

The approach of W.T. Trotter and J.I. Moore, Jr. rested on the observation of Dushnik and Miller that a poset has dimension at most 2 if and only if its incomparability graph is a comparability graph. T. Gallai’s characterization of comparability graphs in terms of excluded subgraphs was then applied.

Several other connections between dimension theory for posets and graph theory have been established. For example, posets with the same comparability graph have the same dimension. C.R. Platt reduced the planarity of a finite lattice to the planarity of an undirected graph obtained by adding an edge to its diagram.


Linear Extension Comparability Graph Dimension Theory Critical Pair Modular Lattice 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. M. Aigner and G. Prins [1971] Uniquely partially orderable graphs, J. London Math. Soc. (2) 3, 260–266. MR43 #1866.MathSciNetMATHCrossRefGoogle Scholar
  2. M. Ajtai [1973] On a class of finite lattices, Period. Math. Hungar. 4, 217–220. MR49 #8906.MathSciNetMATHCrossRefGoogle Scholar
  3. J.C. Arditti [1978] Partially ordered sets and their comparability graphs, their dimension and their adjacency, in Problèmes combinatoires et thérie des graphes, Orsay 1976, Colloq. int. CNRS No. 260, 5–8.Google Scholar
  4. J.C. Arditti and H.A. Jung [1980] The dimension of finite and infinite comparability graphs, J. London Math. Soc. (2) 21, 31–38.MathSciNetMATHCrossRefGoogle Scholar
  5. L. Babai and D. Duffus [1981] Dimension and automorphism groups of lattices, Algebra Universalis 12, 279–289.MathSciNetMATHCrossRefGoogle Scholar
  6. K.A. Baker [1961] Dimension, join-independence, and breadth in partially ordered sets, (unpublished).Google Scholar
  7. K.A. Baker, P.C. Fishburn and F.S. Roberts [1971] Partial orders of dimension 2, Networks 2, 11–28. MR46 #104.MathSciNetCrossRefGoogle Scholar
  8. B. Banaschewski [1956] Hüllensysteme und Erweiterungen von Quasi-Ordnungen, Z. Math. Logik Grundlagen Math. 2, 117–130.MathSciNetMATHCrossRefGoogle Scholar
  9. G. Birkhoff [1967] Lattice. Theory, 3rd. ed., Colloquium Publication 25, American Mathematical Society, Providence, R. I.Google Scholar
  10. K.P. Bogart [1973] Maximal dimensional partially ordered sets I. Hiraguchi’s Theorem, Discrete Math. 5, 21–32. MR47 #6562.MathSciNetMATHCrossRefGoogle Scholar
  11. K.P. Bogart and W.T. Trotter [1973] Maximal dimensional partially ordered sets II. Characterization of 2n-element posets with dimension n, Discrete Math. 5, 33–45. MR47 #6563.MathSciNetMATHCrossRefGoogle Scholar
  12. K.P. Bogart, I. Rabinovitch and W.T. Trotter [1976] A bound on the dimension of interval orders, J. Combinatorial Theory (Ser. A) 21 (1976), 319–328. MR54 #5059.MathSciNetMATHCrossRefGoogle Scholar
  13. A. Bouchet [1971] Etude combinatoire des ordonnés finis, Thèse de Doctorat d’Etat, Université de Grenoble.Google Scholar
  14. V. Chvátal and P.L. Hammer [1977] Aggregation of inequalities in integer programming, Annals of Discrete Math. 1, 145–162.CrossRefGoogle Scholar
  15. O. Cogis [1980] La dimension Ferrers des graphes orientés, Thèse de Doctorat d’Etat, Université Curie, Paris.Google Scholar
  16. R.P. Dilworth [1950] A decomposition theorem for partially ordered sets, Ann. Math. 51, 161–166. MR11, p.309.MathSciNetMATHCrossRefGoogle Scholar
  17. A. Ducamp [1967] Sur la dimension d’un ordre partiel, in Theorie des Graphes, Journées Internationales d’Etudes, Dunod, Paris; Gordon and Breach, New York, 103–112. MR36 #3684.Google Scholar
  18. B. Dushnik [1950] Concerning a certain set of arrangements, Proc. Amer. Math. Soc. 1, 788–796. MR12, p.470.MathSciNetMATHCrossRefGoogle Scholar
  19. B. Dushnik and E.W. Miller [1941] Partially ordered sets, Amer. J. Math. 63, 600–610. MR13, p.73.MathSciNetCrossRefGoogle Scholar
  20. P.C. Fishburn [1970] Intransitive indifference with unequal indifference intervals, J. Math. Psychol. 7, 144–149.MathSciNetMATHCrossRefGoogle Scholar
  21. T. Gallai [1967] Transitiv orientierbare Graphen, Acta Math. Acad. Sci. Hungar. 18, 25–66. MR36 #5026.MathSciNetMATHCrossRefGoogle Scholar
  22. M.R. Garey and D.S. Johnson [1979] Computers and intractability. A guide to the theory of NP-completeness, Freeman, San Francisco.Google Scholar
  23. M.R. Garey, D.S. Johnson and L. Stockmeyer [1976] Some simplified NP-complete graph problems, Theoret. Comp. Sci. 1, 237–267.MathSciNetMATHCrossRefGoogle Scholar
  24. A. Ghouila-Houri [1962] Caractérisation des graphes non orientés dont on peut orienter les arêtes de manière à obtenir le graphe d’une relation d’ordre, C.R. Acad. Sci. Paris 254, 1370–1371. MR30 #2495.MathSciNetMATHGoogle Scholar
  25. P.C. Gilmore and A.J. Hoffman [1964] A characterization of comparability graphs and of interval graphs, Canad. J. Math. 16, 539–548. MR31 #87.MathSciNetMATHCrossRefGoogle Scholar
  26. M.C. Golumbic [1977a] Comparability graphs and a new matroid, J. Combinatorial Theory (Ser. B) 22, 68–90. MR55 #12575.MathSciNetMATHCrossRefGoogle Scholar
  27. M.C. Golumbic [1977b] The complexity of comparability graph recognition and coloring, Computing 18, 199–203.MathSciNetMATHCrossRefGoogle Scholar
  28. M.C. Golumbic [1980] Algorithmic Graph Theory and Perfect Graphs, Academic Press, New York. (Chapter 5) MR81e:68081.Google Scholar
  29. R. Gysin [1977] Dimension transitiv orientierbarer Graphen, Acta Math. Acad. Sci. Hungar. 29, 313–316. MR58 #5393.MathSciNetMATHCrossRefGoogle Scholar
  30. E. Harzheim [1970] Ein Endlichkeitssatz über die Dimension teilweise geordneter Mengen, Math. Nachr. 46, 183–188. MR43 #113.MathSciNetMATHCrossRefGoogle Scholar
  31. T. Hiraguchi [1951] On the dimension of partially ordered sets, Sci. Rep. Kanazawa Univ. 1, 77–94. MR17, p.19.MathSciNetMATHGoogle Scholar
  32. T. Hiraguchi [1955] On the dimension of orders, Sci. Rep. Kanazawa Univ. 4, 1–20. MR17, p.1045.MathSciNetGoogle Scholar
  33. D. Kelly [1977] The 3-irreducible partially ordered sets, Canad. J. Math. 29, 367–383. MR55 #205.MathSciNetMATHCrossRefGoogle Scholar
  34. D. Kelly [1980] Modular lattices of dimension two, Algebra Universalis 11, 101–104.MathSciNetMATHCrossRefGoogle Scholar
  35. D. Kelly [1981] On the dimension of partially ordered sets, Discrete Math. 35 (1981), 135–156.MathSciNetMATHCrossRefGoogle Scholar
  36. D. Kelly and I. Rival [1974] Crowns, fences, and dismantlable lattices, Canad. J. Math. 26, 1257–1271. MR54 #5064.MathSciNetMATHCrossRefGoogle Scholar
  37. D. Kelly and I. Rival [1975a] Planar lattices, Canad. J. Math. 27, 636–665. MR52 #2974.MathSciNetMATHCrossRefGoogle Scholar
  38. D. Kelly and I. Rival [1975b] Certain partially ordered sets of dimension three, J. Combinatorial Theory (Ser. A) 18, 239–242. MR50 #12828.MathSciNetMATHCrossRefGoogle Scholar
  39. D. Kelly, J. Schönheim and R.E. Woodrow [1981] Relating vertex colorability of graphs and Hypergraphs, Univ. of Calgary Mathematics Research Paper No. 481.Google Scholar
  40. R.J. Kimble [1973] Exùtremal Problems in Dimension Theory for Partially Ordered Sets, Ph.D. thesis, M.I.T.Google Scholar
  41. H. Komm [1948] On the dimension of partially ordered sets, Amer. J. Math. 70, 507–520. MR10, P.22.MathSciNetMATHCrossRefGoogle Scholar
  42. K. Kuratowski [1930] Sur le problème des courbes gauches en topologie, Fund. Math. 15, 271–283.MATHGoogle Scholar
  43. E. L. Lawler and O. Vornberger [1981] The partial order dimension problem is NP-complete, preprint (Univ. of Calif, at Berkeley).Google Scholar
  44. B. Leclerc [1976] Arbres et dimension des ordres, Discrete Math. 14 (1976), 69–76. MR52 #7979.MathSciNetMATHCrossRefGoogle Scholar
  45. L. Lovász [1973] Coverings and colorings of hypergraphs, in Proc. 4th Southeastern Conference on Combinatorics, Graph Theory and Computing, Utilitas Mathematica Publishing, Winnipeg, 3–12.Google Scholar
  46. L. Lovász, J. Nešetřil, and A. Pultr [1980] On a product dimension of graphs, J. Combinatorial Theory (Ser.B) 29, 47–67.MATHCrossRefGoogle Scholar
  47. S.B. Maurer and I. Rabinovitch [1978] Large minimal realizers of a partial order, Proc. Amer. Math. Soc. 66, 211–216. MR56 #8441.MathSciNetCrossRefGoogle Scholar
  48. S.B. Maurer, I. Rabinovitch and W. T. Trotter [1980a] Large minimal realizers of a partial order II, Discrete Math. 31, 297–314.MathSciNetMATHCrossRefGoogle Scholar
  49. S.B. Maurer, I. Rabinovitch and W. T. Trotter [1980b] A generalization of Turán’s theorem, Discrete Math. 32, 167–189.MathSciNetMATHGoogle Scholar
  50. S.B. Maurer, I. Rabinovitch and W.T. Trotter [1980c] Partially ordered sets with equal rank and dimension, Congressus Numerantium 29, 627–637.MathSciNetGoogle Scholar
  51. V. Novák [1961] The dimension of lexicographic sums of partially ordered sets (Czech., English summary), Casopis Pěst. Mat. 86, 385–391. MR24 #1847.MATHGoogle Scholar
  52. O. Ore [1962] Theory of Graphs, Colloquium Publication 38, Amer. Math. Soc., Providence, R. I., (Section 10.4) MR27 #740.Google Scholar
  53. C.R. Platt [1976] Planar lattices and planar graphs, J. Combinatorial Theory (Ser.B) 21, 30–39.MathSciNetMATHCrossRefGoogle Scholar
  54. O. Pretzel [1977] On the dimension of partially ordered sets, J. Combinatorial Theory [Ser. A) 22 (1977), 146–152. MR55 #206.MathSciNetMATHCrossRefGoogle Scholar
  55. I. Rabinovitch [1973] The Dimension Theory of Semiorders and Interval Orders, Ph.D. thesis, Dartmouth College.Google Scholar
  56. I. Rabinovitch [1978a] The dimension of semiorders, J. Combinatorial Theory (Ser. A) 25, 50–61. MR58 #16435.MathSciNetMATHCrossRefGoogle Scholar
  57. I. Rabinovitch [1978b] An upper bound on the dimension of interval orders, J. Combinatorial Theory (Ser. A) 25, 68–71.MathSciNetCrossRefGoogle Scholar
  58. I. Rabinovitch and I. Rival [1979] The rank of a distributive lattice, Discrete Math. 25, 275–279.MathSciNetMATHCrossRefGoogle Scholar
  59. J. Riguet [1951] Les relations de Ferrers, C.R. Acad. Sci. Paris 232, 1729–1730.MathSciNetMATHGoogle Scholar
  60. I. Rival [1974] Lattices with doubly irreducible elements, Canad. Math. Bull. 17, 91–95. MR50 #12837.MathSciNetMATHCrossRefGoogle Scholar
  61. I. Rival [1976] Combinatorial inequalities for semimodular lattices of breadth two, Algebra Universalis 6, 303–311. MR55 #217.MathSciNetMATHCrossRefGoogle Scholar
  62. I. Rival and B. Sands [1978] Planar sublattices of a free lattice I, Canad. J. Math. 30, 1256–1283.MathSciNetMATHCrossRefGoogle Scholar
  63. I. Rival and B. Sands [1979] Planar sublattices of a free lattice II, Canad. J. Math. 31, 17–34.MathSciNetMATHCrossRefGoogle Scholar
  64. B. Sands [1980] Generating sets for lattices of dimension two, Discrete Math. 29, 287–292.MathSciNetMATHCrossRefGoogle Scholar
  65. J. Schmidt [1956] Zur Kennzeichnung der Dedekind-MacNeilleschen Hülle einer geordneten Menge, Arch. Math. 7, 241–249.MATHCrossRefGoogle Scholar
  66. L.N. Shevrin and N.D. Filippov [1970] Partially ordered sets and their comparability graphs, Siberian Math. J. 11, 497–509 (648–667 in Russian original).Google Scholar
  67. J. Spencer [1971] Minimal scrambling sets of simple orders, Acta Math. Acad. Sci. Hangar. 22, 349–353.CrossRefGoogle Scholar
  68. E. Szpilrajn [1930] Sur l’extension de l’ordre partiel, Fund. Math. 16 (1930), 386–389.MATHGoogle Scholar
  69. W.T. Trotter [1974a] Dimension of the crown (**Math Type**), Discrete Math. 8, 85–103. MR49 #158.MathSciNetMATHCrossRefGoogle Scholar
  70. W.T. Trotter [1974b] Irreducible posets with large height exist, J. Combinatorial Theory (Ser. A) 17 (1974), 337–344. MR50 #6935.MathSciNetMATHCrossRefGoogle Scholar
  71. W.T. Trotter [1975a] Embedding finite posets in cubes, Discrete Math. 12, 165–172. MR51 #5426.MathSciNetMATHCrossRefGoogle Scholar
  72. W.T. Trotter [1975b] Inequalities in dimension theory for posets, Proc. Amer. Math. Soc. 47, 311–316. MR51 #5427.MathSciNetMATHCrossRefGoogle Scholar
  73. W.T. Trotter [1975c] A note on Dilworth’s embedding theorem, Proc. Amer. Math. Soc. 52, 33–39. MR51 #10188.MathSciNetMATHGoogle Scholar
  74. W.T. Trotter [1976a] A forbidden subposet characterization of an order-dimension inequality, Math. Systems Theory 10, 91–96. MR55 #7856.MathSciNetMATHCrossRefGoogle Scholar
  75. W.T. Trotter [1976b] A generalization of Hiraguchi’s inequality for posets, J. Combinatorial Theory (Ser. A) 20, 114–123. MR52 #10515.MathSciNetMATHCrossRefGoogle Scholar
  76. W.T. Trotter [1978a] Combinatorial problems in dimension theory for partially ordered sets, in Problèmes combinatoires et theorie des graphes, Colloq. int. CNRS No. 260 (1978), 403–406. MR80g:06002.Google Scholar
  77. W.T. Trotter [1978b] Some combinatorial problems for permutations, Congressus Numerantium 19 (1978), 619–632.Google Scholar
  78. W.T. Trotter [1981] Stacks and splits of partially ordered sets, Discrete Math. 35, 229–256.MathSciNetMATHGoogle Scholar
  79. W.T. Trotter and K.P. Bogart [1976a] Maximal dimensional partially ordered sets III. A characterization of Hiraguchi’s inequality for interval dimension, Discrete Math. 15, 389–400. MR54 #5061.MathSciNetMATHCrossRefGoogle Scholar
  80. W.T. Trotter and K.P. Bogart [1976b] On the complexity of posets, Discrete Math. 16, 71–82. MR54 #2553.MathSciNetMATHCrossRefGoogle Scholar
  81. W.T. Trotter and J.I. Moore [1976a] Characterization problems for graphs, partially ordered sets, lattices, and families of sets, Discrete Math. 4, 361–368. MR56 #8437.MathSciNetCrossRefGoogle Scholar
  82. W.T. Trotter and J.I. Moore [1976b] Some theorems on graphs and posets, Discrete Math. 15, 79–84. MR54 #5060.MathSciNetMATHCrossRefGoogle Scholar
  83. W.T. Trotter and J.I. Moore [1977] The dimension of planar posets, J. Combinatorial Theory (Ser. B) 22, 54-67. MR55 #7857.MathSciNetMATHCrossRefGoogle Scholar
  84. W.T. Trotter, J.I. Moore and D.P. Sumner [1976] The dimension of a comparability graph, Proc. Amer. Math. Soc. 60, 35–38. MR54 #5062.MathSciNetCrossRefGoogle Scholar
  85. W.T. Trotter and J.A. Ross [1981a] Every t-irreducible partial order is a subposet of a t+1-irreducible partial order, preprint (Univ. of South Carolina).Google Scholar
  86. W.T. Trotter and J.A. Ross [1981b] For t≥3, every t-dimensional partial order can be embedded in a t+1-irreducible partial order, preprint (Univ. of South Carolina).Google Scholar
  87. R. Wille [1974] On modular lattices of order dimension two, Proc. Amer. Math. Soc. 43, 287–292. MR48 #8327.MathSciNetMATHCrossRefGoogle Scholar
  88. R. Wille [1975] Note on the order dimension of partially ordered sets, Algebra Universalis 5, 443–444. MR52 #13536.MathSciNetMATHCrossRefGoogle Scholar
  89. M. Yannakakis [1981] The complexity of the partial order dimension problem, preprint (Bell Labs, Murray Hill).Google Scholar

Copyright information

© D. Reidel Publishing Company 1982

Authors and Affiliations

  • David Kelly
    • 1
  • William T. TrotterJr.
    • 2
  1. 1.Department of Mathematics and AstronomyThe University of ManitobaWinnipegCanada
  2. 2.Department of Mathematics and StatisticsUniversity of South CarolinaColumbiaUSA

Personalised recommendations